Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 35, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 23, 2019, 8:39 PM EDT for Sullivan County, New York; 4 counties in Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 8:39 PM EDT (00:39 UTC)
- Expired
- May 23, 2019, 9:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Sullivan County, NY, Lackawanna County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:41 PM EDT, 58 minutes earlier.
Area forecast discussion, May 23, 7:41 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 741 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will push through the area this evening bring scattered thunderstorms, followed by cooler and drier air. Another front will approach for Saturday and will bring you another opportunity for showers and strong thunderstorms. && .NEAR TERM /THROUGH FRIDAY/... 730 PM Update...Instability has increased out ahead of the final shortwave, which is now quickly crossing lake Ontario. MLCAPE has reached 500-900 J/Kg, with Effective SRH values 300-400 m2/s2 and 0-6km shear increased between 60-70 kts. Convection has fired up just ahead of this wave across Central NY and parts of NE PA. These thunderstorms will quickly race across the region (WNW to ESE) over the next few hours. The activity should move out of our CWA by 10PM to Midnight. Have issued several severe thunderstorm warnings already, and several more may be needed...please stay weather aware this evening and have an effective way to receive timely warnings. 600 PM Update... Have made several adjustments to the forecast based on latest trends and high resolution models. Bottom line is that high shear has overcome very weak CAPE today, limiting severe weather potential, and overall thunderstorm development. Multiple upper waves also may not have had enough wavelength separation from each other with a second short wave running into an area of subsidence and drying air behind the wave that came through this morning. A third upper wave moving from northern Michigan into Ontario has triggered isolated activity along the Niagara Frontier. The CAMS models continue to want to fire convection ahead of this feature this evening. Models have not performed well today, so confidence is much, if any, storm activity is low. That said, will still sweep some chance PoPs across our northern counties this evening to account for this feature and residual moderate instability lingering in the area. Most of the southern half of our forecast area should be relatively rain free. Previous discussion... Threat for severe storms highly dependent on the amount of heating and the accompanying instability we can develop. Sat images show plenty of clouds all the way back to Michigan, but it does look likes some partial clearing is developing over NE Ohio into Western NY and PA trying to work into the area. Plenty of low level shear in place so we will continue to monitor thunderstorms and the possibility of another Watch. Best chance it seems like would be over the NEPA counties where better shear and the best chance for instability exists. Otherwise cooler air behind the front will work in this evening and Friday. Some cold advection clouds will likely develop over the higher terrain, mainly east of I-81 where a few sprinkles are possible into Friday morning. Beyond that, dry conditions will continue into Friday night as high pressure builds into the area. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Rather complex but ill defined system races through on Saturday and brings yet another chance for severe weather. Warm frontal type feature races through Saturday morning developing a few showers and perhaps a rumble of thunder. This barely clears the northern area as a cold front plows on from the west with more serious convection. With the warm front still nearby, concern would be for low level shear/helicity would be available to any cell that develops increasing the chance for damaging storms. Of course there are model timing difference but the front should clear the area in the late evening or just after midnight. Front then stalls around the Mason/Dixon line early Sunday. This should keep most convection south of the forecast area but there is a chance that a few showers to even thunderstorms could sneak back into NEPA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night through Monday night: High pressure builds in and moves the region with another calmer period in time for the holiday. Still pleasant temperature wise with lows in the 50's and highs in the 70's. Tuesday through Wednesday night: A mid-level ridge over the southeast deflects the next system into the Great Lakes. An associated warm front will provide the lift and moisture for some additional shower and thunderstorm chances in this period. Higher chances are currently present across northern portions of central New York but that will be dependent on the strength and location of the ridge over the southeast. Our region may see 80's by Wednesday with ensemble guidance potentially too cool if the boundary ends up north of our region. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Cold front sweeping through the area this evening will bring showers and thunderstorms, along with brief restrictions to MVFR levels and gusty winds. Behind the front, cold advections will lower the ceilings to MVFR in most places as a solid strato-cu deck moves in late overnight. Drier air and mixing will return all stations to VFR later Friday afternoon. Outlook... Friday night and Saturday...VFR. Saturday night...Showers and thunderstorms with associated restrictions likely. Sunday through Tuesday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM/JAB/MJM SHORT TERM...DGM LONG TERM...DGM AVIATION...DGM/MJM
Hazardous weather outlook, May 23, 4:33 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 433 PM EDT Thu May 23 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-242045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 433 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms through sunset. Storms late this afternoon and evening will generally be isolated but may produce locally damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of potentially strong to severe thunderstorms is possible late Saturday. Please check back for updates through the week on this evolving situation. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. JRK
In the hours before
Local storm report, May 23, 8:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG LEE CENTER 43.30N 75.52W
05/23/2019 ONEIDA NY 911 CALL CENTER
TREE DOWN ON HOUSE
&&
HLCLocal storm report, May 23, 8:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
817 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND DMG FLOYD 43.22N 75.35W
05/23/2019 ONEIDA NY 911 CALL CENTER
TREES DOWN ON WIRES
&&
CORRECTED EVENT TIME
HLCLocal storm report, May 23, 8:21 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG HOLLAND PATENT 43.24N 75.26W
05/23/2019 ONEIDA NY 911 CALL CENTER
WIRES DOWN
&&
HLCLocal storm report, May 23, 8:28 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG FORESTPORT 43.45N 75.22W
05/23/2019 ONEIDA NY 911 CALL CENTER
TREES DOWN
&&
HLCSpecial weather statement, May 23, 8:29 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
829 PM EDT Thu May 23 2019
NYZ062-PAZ040-043-044-047-048-072-240115-
Sullivan NY-Southern Wayne PA-Wyoming PA-Northern Wayne PA-
Luzerne PA-Lackawanna PA-Pike PA-
829 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
SULLIVAN...LACKAWANNA...SOUTHERN WAYNE...NORTHEASTERN LUZERNE...PIKE
AND EASTERN WYOMING COUNTIES UNTIL 915 PM EDT...
At 829 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nicholson to Old Forge to near Luzerne.
Movement was east at 65 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Plains, Carbondale,
Port Jervis, Old Forge and Bushkill.
Additional statements will be issued as conditions warrant.
LAT...LON 4114 7508 4115 7515 4125 7513 4123 7551
4122 7555 4115 7561 4131 7610 4148 7608
4164 7591 4164 7547 4166 7546 4162 7507
4151 7469 4150 7469 4149 7476 4143 7476
4136 7469 4132 7479 4116 7490 4108 7503
TIME...MOT...LOC 0029Z 286DEG 57KT 4161 7576 4137 7576 4132 7592
DABLocal storm report, May 23, 8:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG REMSEN 43.33N 75.19W
05/23/2019 ONEIDA NY 911 CALL CENTER
WIRES DOWN
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:08 PM EDT | Tornado Warning | BGM | Oneida | 24 min |
| May 23, 8:11 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 49 min |
| May 23, 8:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 58 min |
| May 23, 8:52 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| May 23, 8:54 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 51 min |
| May 23, 8:29 PM EDT | Special Weather Statement | BGM | Lackawanna, Pike, Wyoming | 46 min |
| May 23, 9:16 PM EDT | Special Weather Statement | BGM | Luzerne | 59 min |
| May 23, 9:20 PM EDT | Tornado Warning | BGM | Luzerne, Pike | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.